Illinois, 2025Strong Wind in Illinois, January 17, 2025
January 17, 2025 · NWS PAH · 2 events in 2 counties and zones
South-southwesterly winds became breezy during the afternoon hours in Southern Illinois, with gusts above 40 mph frequently observed at Southern Illinois Airport in Carbondale and also observed at Veterans Airport of Southern Illinois in Marion. Winds remained breezy into the evening ahead of a developing band of heavy rain that pushed northeastward through the Quad State.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South-southwesterly winds became breezy during the afternoon hours in Southern Illinois, with gusts above 40 mph frequently observed at Southern Illinois Airport in Carbondale and also observed at Veterans Airport of Southern Illinois in Marion. Winds remained breezy into the evening ahead of a developing band of heavy rain that pushed northeastward through the Quad State.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 1:18 PM CST, 12 minutes earlier. Its key messages:
- Widespread light to moderate rain will spread into the region tonight through Saturday morning.
- A powerful cold front will sweep through the region Saturday, bringing dangerously cold temperatures and wind chill values Sunday through Tuesday.
- Some flurries or light snow showers are possible late Saturday night through Sunday morning. A dusting up to a half an inch of snow is possible, with the higher amounts forecast to occur over western Kentucky.
- Temperatures will begin to moderate for the second half of next week, but will remain below normal. A small chance of rain or snow returns to the forecast Thursday.
Area forecast discussion, Jan 17, 1:18 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
118 PM CST Fri Jan 17 2025
.KEY MESSAGES...
- Widespread light to moderate rain will spread into the region
tonight through Saturday morning.
- A powerful cold front will sweep through the region Saturday,
bringing dangerously cold temperatures and wind chill values
Sunday through Tuesday.
- Some flurries or light snow showers are possible late Saturday
night through Sunday morning. A dusting up to a half an inch
of snow is possible, with the higher amounts forecast to occur
over western Kentucky.
- Temperatures will begin to moderate for the second half of
next week, but will remain below normal. A small chance of
rain or snow returns to the forecast Thursday.
&&
.DISCUSSION...
Issued at 117 PM CST Fri Jan 17 2025
Tonight through Saturday night... The region is enjoying a brief
respite from the cold this afternoon as warm southerly winds
associated with high pressure to our east have pumped
temperatures into the upper 40s to uppers 50s from north to
south. Conditions will quickly change tonight as surface low
pressure passes through the Midwest, initiating widespread light
to moderate rain showers. The rain will mainly fall overnight,
through a few showers may linger into Saturday afternoon over
the southern KY Pennyrile. Rainfall amounts still look to be
modest, generally 0.25-0.50".
Saturday morning and afternoon, a powerful Arctic cold front
will sweep through the region. High temperatures will occur
during the morning hours, with values in the middle 30s to
middle 40s, followed by temperatures falling into the 20s and
30s in the afternoon. Gusty NW winds of 10-15 mph with gusts up
to 25 mph will result in afternoon and evening wind chill values
in the 10s and 20s. Low temperatures Saturday night will range
from 15 to 23 degrees from north to south, with wind chill
values in the single digits or lower 10s.
Saturday night into Sunday morning, model guidance is hinting
at weak low-level forcing and saturation, which will initiate
widespread flurries or light snow showers. There may be enough
light snow activity for minor accumulations of a dusting up to a
half an inch, with the higher totals over western Kentucky.
Think that snow will fall over a long enough period to keep any
travel impacts from developing, but will continue to monitor
closely.
Sunday through Tuesday night...The early week period still look
to have an extended period of dangerous cold temperatures and
wind chills. As Arctic high pressure settled into the region,
temperatures during the Sunday to Tuesday period will only
reach the 10s and 20s and lows will fall into the single digits
or lower 10s. Coupled with the wind, apparent temperatures
values at night of -5 to 5 degrees are likely, and during the
daytime hours they will remain in the 10s and 20s at most.
Model agreement remains good regarding the intensity and
duration of the cold. The latest NAEFS guidance strongly
supports 850 mb temperatures of -20 to -25C, which would be near
climatological minimum values even for the middle of January.
The only thing saving us from a truly extreme cold event will be
the lack of snow cover.
Wednesday through Thursday night... The temperatures will
gradually begin to moderate for the latter half of next week,
but will still remain about 5 to 10 degrees below normal.
Overall the pattern looks to be dry, but some guidance is
hinting at a potential clipper system that may impact the region
with light rain or snow on Thursday. Details remain murky and
will become clearer over the next few days.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1143 AM CST Fri Jan 17 2025
As surface high pressure retreats to the east, cirrus clouds
will thicken and lower tonight as a low pressure brings
widespread light to moderate rain to the region overnight
through Saturday morning. Cigs will fall to MVFR values and
eventually IFR at EVV, OWB, and MVN for a period in the predawn
hours. Vsbys will be mainly MVFR during the rain, which will
exit during the mid to late morning hours.
Steady S winds around 10 kts with gusts to around 20 kts at PAH
and CGI will continue through tonight. However, winds will
rapidly shift NW early Saturday morning as a cold front sweeps
through the region. Wind speeds will be 10-15 kts with gusts of
20-25 kts during the last few hours of the forecast period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, Jan 17, 7:58 AM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
758 AM CST Fri Jan 17 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181400-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
758 AM CST Fri Jan 17 2025 /858 AM EST Fri Jan 17 2025/
This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A strong cold front will move through late Friday night into early
Saturday. An extended period of very cold temperatures is then
expected to start the new week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Jackson
- When
- January 17, 1:30 PM CST to 9:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Southern Illinois Airport.
Strong Wind, Williamson
- When
- January 17, 3:00 PM CST to 5:00 PM CST
- Where
- Williamson forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Veterans Airport of Southern Illinois.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Extreme Cold in Colorado, January 17 to 22, 2025127 events
- Extreme Cold and Winter Weather in Colorado, January 17 to 21, 202530 events
- Extreme Cold in Utah, January 17 to 22, 202520 events
- Blizzard and High Wind in North Dakota, January 17, 202558 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, January 17, 202560 kt wind · 7 events
- High Wind in Texas, January 17, 202563 kt wind · 6 events
- Blizzard and High Wind in Minnesota, January 17, 202556 kt wind · 5 events
- Heavy Snow in Colorado, January 17 to 18, 20255 events
- Winter Weather in Colorado, January 17 to 18, 20254 events
- High Wind in Texas, January 17, 202553 kt wind · 4 events
- Extreme Cold and Winter Weather in Montana, January 17 to 20, 20254 events
- Winter Weather in Minnesota, January 17, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229439, 1229443.